Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 439, NWS Norman, OK

August 25, 2012Beckham County, Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 25, 2012, 6:22 PM CDT for Beckham County, Roger Mills County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2012, 6:22 PM CDT (23:22 UTC)
Expired
Aug 25, 2012, 7:00 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Beckham County, OK, Roger Mills County, OK

The radar

The Altus AFB radar (KFDR), 145 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS54 KOUN 252322
SVROUN
OKC009-129-260000-
/O.NEW.KOUN.SV.W.0439.120825T2322Z-120826T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT SAT AUG 25 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BECKHAM COUNTY IN WESTERN OKLAHOMA...
  SOUTHWESTERN ROGER MILLS COUNTY IN WESTERN OKLAHOMA...

* UNTIL 700 PM CDT

* AT 620 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
  NEAR SWEETWATER...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SWEETWATER...DEMPSEY AND BERLIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3552 10000 3557 9963 3532 9960 3532 9999
TIME...MOT...LOC 2320Z 270DEG 12KT 3543 9990 

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 6:20 PM CDT, 2 minutes earlier.

Area forecast discussion, Aug 25, 6:20 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT SAT AUG 25 2012

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE
TO DEVELOP SOUTHWARD FROM NORTHERN OKLAHOMA EARLY THIS
EVENING. AN OVERALL DECREASE IN STORM INTENSITY IS
EXPECTED THIS EVENING BUT THE STRONGER STORMS WILL
STILL BE CAPABLE OF LOWERING VISIBILITIES TO BELOW
1 OR 2 MILES AND WIND GUSTS OF 40 KTS. CURRENT STORMS
OVER SOUTHWEST OKLAHOMA MAY DISSIPATE BUT OTHER ORGANIZED
STORMS WILL LAST INTO AT LEAST THE LATE EVENING AS THE MID/UPPER
TROUGH MOVES ACROSS THE SOUTHERN PLAINS TONIGHT INTO EARLY SUNDAY.

&&

.PREV DISCUSSION... /ISSUED 138 PM CDT SAT AUG 25 2012/

AVIATION DISCUSSION...
RAIN AND THUNDERSTORMS ARE EXPECTED TO FORM OR MOVE INTO NORTHERN
OKLAHOMA THIS AFTERNOON AND SLWOLY SPREAD SOUTHEAST OVERNIGHT. A
WEAK FRONT WILL FOLLOW AND SHIFT WINDS TO THE NORTH OR NORTHEAST,
ALTHOUGHT NOT VERY STRONG.

DISCUSSION...
MOST MODELS INDICATE NOW THAT SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO FORM IN SOUTHERN KANSAS AND NORTHERN OKLAHOMA THIS
AFTERNOON AND DRIFT SLOWLY SOUTHEAST. THE CYCLONIC CIRCULATION
OVER CENTRAL KANSAS IS EXPECTED TO SLOWLY EVOLVE INTO A WEAK OPEN
WAVE AND DRIFT ACROSS OKLAHOMA DURING THE FIRST HALF OF SUNDAY. A
WEAK SURFACE TROUGH WILL BE ASSOCIATED AND TURN WINDS TO THE
NORTH. BECAUSE THIS SYSTEM WILL MOVE SLOWLY AND BECAUSE THE
ATMOSPHERE IS VERY MOIST, HEAVY RAINFALL IS EXPECTED IN SOME PARTS
OF NORTHERN OKLAHOMA. RAIN MAY BECOME MORE IN THE FORM OF SHOWERS
WITH THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST OKLAHOAM LATE
TODAY AND EARLY SUNDAY. ONCE THIS SYSTEM EXITS SOUTHEAST OKLAHOMA
LATE SUNDAY, CHANCES FOR RAIN RETURN TO NEAR ZERO FOR THE REST OF
THE HOT AND HUMID WEEK. AN UPPER RIDGE IS EPXECTED TO BUILD
NORTHWEST OF OKLAHOMA GIVING LITTLE DAY-TO-DAY CHANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  88  69  89 /  70  60  20  20
HOBART OK         70  90  69  92 /  60  40  20  10
WICHITA FALLS TX  74  92  70  93 /  40  50  30  20
GAGE OK           67  87  67  90 /  50  20  10  10
PONCA CITY OK     69  85  68  89 /  80  50  20  10
DURANT OK         73  90  70  90 /  40  50  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Aug 25, 11:40 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1140 AM CDT SAT AUG 25 2012

OKZ004>048-050>052-TXZ083>090-261000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1140 AM CDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE
LATE THIS AFTERNOON AND THIS EVENING.

DISCUSSION...
A MID AND UPPER LEVEL TROUGH WILL MOVE SLOWLY EAST AND SOUTHEAST
ACROSS THE CENTRAL AND SOUTHERN PLAINS THROUGH SUNDAY.  SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING THE AFTERNOON AND EVENING...ESPECIALLY ACROSS WESTERN
AND NORTHERN OKLAHOMA.  A SURFACE TROUGH MAY ALSO AID IN THE
DEVELOPMENT OF STORMS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES.

WEAK TO MODERATE INSTABILITY WILL DEVELOP AS TEMPERATURES WARM
INTO THE UPPER 80S AND 90S THIS AFTERNOON.  THIS WILL SUPPORT
A FEW STRONG TO MARGINALLY SEVERE STORMS...THROUGH THE EARLY
EVENING.

STRONG WIND GUSTS NEAR 60 MPH...TORRENTIAL RAINFALL...AND
FREQUENTLY LIGHTNING MAY OCCUR WITH THE STRONGER STORMS.
THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE ACROSS THE
WESTERN THIRD OF OKLAHOMA.

SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE THROUGH THE OVERNIGHT
HOURS WITH BETTER CHANCES FOR RAIN SHIFTING INTO CENTRAL AND EASTERN
OKLAHOMA BY EARLY SUNDAY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 26
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL COULD LEAD TO MINOR FLOODING OF POORLY DRAINED AND
LOW-LYING AREAS IN ISOLATED LOCATIONS THROUGH TONIGHT...ESPECIALLY
OVER NORTHERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE ENTIRE AREA ON SUNDAY
AND SOUTH OF I-44 ON MONDAY DUE TO ABUNDANT MOISTURE...INSTABILITY...
AND LIFT FROM THE NEARBY LOW PRESSURE DISTURBANCE. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...THOUGH A FEW STORMS MAY BE STRONG TO SEVERE.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL IS POSSIBLE ON SUNDAY...PARTICULARLY OVER NORTHERN
OKLAHOMA...WHICH COULD LEAD TO MINOR FLOODING OF POORLY DRAINED AND
LOW-LYING AREAS IN ISOLATED LOCATIONS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SUNDAY.

In the hours before

Special weather statement, Aug 25, 5:22 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
522 PM CDT SAT AUG 25 2012

OKZ023-027-038-252300-
CADDO OK-GRADY OK-COMANCHE OK-
522 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CADDO...WESTERN
GRADY AND NORTHEASTERN COMANCHE COUNTIES UNTIL 600 PM CDT...

AT 519 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 5 MILES SOUTH OF ANADARKO TO 3 MILES SOUTH OF LAWTON...MOVING
NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
LAWTON...ANADARKO...ELGIN...CYRIL...FLETCHER...STERLING...VERDEN...
CEMENT...POCASSET...NORGE...LAKE ELLSWORTH...STECKER AND LAVERTY.

LAT...LON 3450 9842 3504 9833 3525 9791 3473 9804
TIME...MOT...LOC 2219Z 241DEG 16KT 3499 9824 3456 9839

11
Special weather statement, Aug 25, 5:27 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
527 PM CDT SAT AUG 25 2012

OKZ011-012-015-017-018-252300-
BLAINE OK-KINGFISHER OK-DEWEY OK-GARFIELD OK-MAJOR OK-
527 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLAINE...NORTHWESTERN
KINGFISHER...DEWEY...SOUTHWESTERN GARFIELD AND SOUTHEASTERN MAJOR
COUNTIES UNTIL 600 PM CDT...

AT 523 PM CDT...SEVERE THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 3 MILES NORTHEAST OF WAUKOMIS TO 6 MILES SOUTHWEST OF OKEENE
TO 4 MILES SOUTHWEST OF TALOGA...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
HAIL UP TO THE SIZE OF NICKELS...

LOCATIONS IMPACTED INCLUDE...
ENID...FAIRVIEW...OKEENE...SEILING...CANTON...TALOGA...
FAIRMONT...LOYAL...PUTNAM...CANTON LAKE AND EAGLE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3610 9768 3590 9832 3581 9928 3610 9915
      3643 9789 3645 9760
TIME...MOT...LOC 2223Z 244DEG 18KT 3631 9785 3605 9839 3601 9902

11
Local storm report, Aug 25, 5:49 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
549 PM CDT SAT AUG 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     4 S ANADARKO            35.01N 98.24W
08/25/2012                   CADDO              OK   AMATEUR RADIO

            NUMEROUS 2 INCH TREE LIMBS DOWNED. ESTIMATED 50-60 MPH.

&&

OUN
Local storm report, Aug 25, 6:05 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
605 PM CDT SAT AUG 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     WAUKOMIS                36.28N 97.90W
08/25/2012                   GARFIELD           OK   EMERGENCY MNGR

            NUMEROUS TREES DOWN AND SOME STRUCTURAL DAMAGE. POWER
            LINES ALSO DOWN.

&&

OUN
Local storm report, Aug 25, 6:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT SAT AUG 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     WAUKOMIS                36.28N 97.90W
08/25/2012                   GARFIELD           OK   EMERGENCY MNGR

            NUMEROUS TREES DOWN AND SOME STRUCTURAL DAMAGE. POWER
            LINES ALSO DOWN.

&&

OUN
Special weather statement, Aug 25, 6:17 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT SAT AUG 25 2012

OKZ014-016-017-021>023-252345-
ROGER MILLS OK-CUSTER OK-BLAINE OK-CADDO OK-WASHITA OK-BECKHAM OK-
617 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR ROGER MILLS...CUSTER...
SOUTHWESTERN BLAINE...NORTHWESTERN CADDO...NORTHWESTERN WASHITA
AND NORTHERN BECKHAM COUNTIES UNTIL 645 PM CDT...

AT 615 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 3 MILES EAST OF WEATHERFORD TO 3 MILES SOUTHEAST OF
SWEETWATER...MOVING NORTHEAST AT 15 MPH. ADDITIONAL STORMS WILL
DEVELOP NEAR INTERSTATE-40 AND AFFECT TRAVEL.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
VERY HEAVY RAIN SIGNIFICANTLY REDUCING VISIBILITY FOR MOTORISTS...

LOCATIONS IMPACTED INCLUDE...
ELK CITY...WEATHERFORD...CLINTON...THOMAS...HYDRO...CHEYENNE...
ARAPAHO...BESSIE...FOSS RESERVOIR...SWEETWATER AND DEMPSEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3574 10000 3579 9833 3544 9844 3528 10000
TIME...MOT...LOC 2315Z 241DEG 13KT 3552 9864 3540 9986

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:38 PM CDTSpecial Weather StatementOUNHarper52 min
Aug 25, 1:23 AM CDTSpecial Weather StatementOUNHarper37 min
Aug 25, 2:53 PM CDTSpecial Weather StatementOUNGarfield, Grant, Kay37 min
Aug 25, 3:16 PM CDTSpecial Weather StatementOUNMajor29 min
Aug 25, 3:34 PM CDTSpecial Weather StatementOUNKay26 min
Aug 25, 3:39 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major50 min
Aug 25, 4:24 PM CDTSpecial Weather StatementOUNComanche36 min
Aug 25, 4:33 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche42 min
Aug 25, 4:36 PM CDTSpecial Weather StatementOUNGarfield24 min
Aug 25, 4:55 PM CDTSevere Thunderstorm WarningOUNRoger Mills50 min
Aug 25, 5:01 PM CDTSpecial Weather StatementOUNDewey, Garfield29 min
Aug 25, 5:22 PM CDTSpecial Weather StatementOUNGrady38 min
Aug 25, 5:27 PM CDTSpecial Weather StatementOUNDewey, Garfield33 min
Aug 25, 5:36 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan39 min
Aug 25, 5:59 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble, Payne46 min
Aug 25, 6:17 PM CDTSpecial Weather StatementOUNCuster, Roger Mills28 min
Aug 25, 6:28 PM CDTSpecial Weather StatementOUNHarmon32 min
Aug 25, 6:36 PM CDTSpecial Weather StatementOUNOklahoma24 min
Aug 25, 6:54 PM CDTSpecial Weather StatementOUNLincoln, Oklahoma36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.